Foreign body reaction triggered by cytotoxic T lymphocyte-associated protein 4 blockade 25 years after dermal filler injection

C. Bisschop*, M. S. Bruijn, M. W. Stenekes, G. F. H. Diercks, G. A. P. Hospers

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

13 Citations (Scopus)

Abstract

Foreign body reactions are regularly seen as a late complication of cosmetic treatment with synthetic dermal fillers. Often this foreign body reaction is triggered by a systemic infection, but other systemic triggers are also reported. In this case report, we present a woman in her 60s who was treated with ipilimumab for metastatic melanoma. After two courses of treatment she developed painless facial nodules. A foreign body reaction to dermal fillers was suspected because the patient had received cosmetic treatment with dermal fillers 25 years previously. This reaction was confirmed by excision and histological examination. In the absence of other known triggers, this case revealed immunotherapy (ipilimumab) and subsequent activation of the adaptive immune system as potential triggers of foreign body reactions to dermal fillers. Immunotherapy is increasingly used as anticancer treatment for an increasing number of tumour types. Furthermore, synthetic dermal fillers have frequently been used in the past. Therefore, physicians should be aware of this late-occurring complication of synthetic filler treatment in patients who develop skin lesions during immunotherapy.

Original languageEnglish
Pages (from-to)1351-1353
Number of pages3
JournalThe British journal of dermatology
Volume175
Issue number6
DOIs
Publication statusPublished - Dec-2016

Keywords

  • GRANULOMAS
  • IPILIMUMAB

Cite this